Influence of Chrysin on the P-Glycoprotein and CYP3A4-Mediated Intestinal Permeability of Felodipine, Diltiazem and Metoprolol Using Rat Gut Sac Model (Pages 21-28)

Sujana Telluri1, P. Pandu1, Naveen Babu Kilaru2 and Ravindra Babu Pingili3

1Department of Pharmacology, Vikas College of Pharmacy, Vissannapeta, Andhra Pradesh, 521215, India; 2Department of Pharmaceutics and Pharmaceutical Biotechnology, KVSR Siddhartha College of Pharmaceutical Sciences, Vijayawada, Andhra Pradesh, 520010, India; 3Department of Pharmacology, KVSR Siddhartha College of Pharmaceutical Sciences, Vijayawada, Andhra Pradesh, 520010, India

DOI: http://dx.doi.org/10.20941/2309-4435.2019.07.3

Abstract: Drug-metabolizing enzymes (DMEs) and P-glycoprotein (P-gp) and play an important role in the first-pass-metabolism (FPM) and pharmacokinetics (PK) of majority of drugs. The aim of this study was to investigate the effect of chrysin on the intestinal transport of felodipine, diltiazem and Metoprolol, a substrates of P-gp and CYP3A4 using rat everted gut sacs in vitro. The transport of selected drugs across the gut sac was evaluated in presence of chrysin and verapamil, ritonavir, known inhibitors of P-gp and CYP3A4. The cumulative amount of felodipine was estimated in the samples collected from incubation medium every 10 min for 90 min. The permeability of felodipine was increased significantly from 8.791 ± 1.665 to 19.382 ± 2.062, 16.174 ± 2.546 and 15.630 ± 1.976 μg/mL in presence of verapamil, ritonavir (Known P-gp inhibitors) and chrysin respectively at 90 min. The permeability of diltiazem was increased significantly from 7.924 ± 2.038 to 15.212 ± 1.034, 11.192 ± 1.865 and 11.062 ± 2.551 μg/mL in presence of verapamil, ritonavir and chrysin respectively at 90 min. The permeability of metoprolol was increased significantly from 7.529 ± 1.083 to 9.589 ± 1.019, 9.051 ± 0.726 and 8.547 ± 0.886 μg/mL in presence of verapamil, ritonavir and chrysin respectively at 90 min. These results suggested that chrysin significantly increased the absorption of felodipine, diltiazem and metoprolol possibly through the inhibition of intestinal P-gp and CYP3A4. It is suggested that concurrent use of chrysin or chrysin containing herbs or dietary supplements with these drugs or other P-gp/CYP substrates should be avoided; otherwise close monitoring of the critical therapeutic drugs is required. Well-controlled studies are needed to confirm this interaction at cellular or molecular levels using cell lines.

Keywords: P-glycoprotein, CYP3A4, Felodipine, Diltiazem, Metoprolol, Gut sacs.